From the Editor

Reflux redux


 

Symptoms compatible with gastroesophageal reflux disease (GERD) are incredibly prevalent. The typical ones are common, and the atypical ones are so often attributed to GERD that they too are extremely common. It seems that few patients in my clinic are not taking a proton pump inhibitor (PPI).

Drs. Alzubaidi and Gabbard, in their review of GERD in this issue, note that up to 40% of people experience symptoms of GERD at least once monthly. Since these symptoms can be intermittent, diagnosis poses a problem when the diagnostic algorithm includes a trial of a PPI. It is sometimes unclear whether PPI therapy relieved the symptoms or whether the symptoms abated for other reasons. I suspect that many patients remain on PPI therapy longer than needed (and often longer than initially intended) because of a false sense of improvement and continued need. When patients are diagnosed on clinical grounds, we need to intermittently reassess the continued need for PPI therapy. The authors discuss and place in reasonable perspective a few of the potential complications of chronic PPI use, but not the effects on absorption of iron, calcium, and micronutrients, or PPI-associated gastric polyposis. These can be clinically significant in some patients.

I believe that some atypical symptoms such as cough and hoarseness are overly attributed to GERD, so that PPI therapy is started, continued, and escalated due to premature closure of the diagnosis. I believe that the diagnosis should be reassessed at least once with observed withdrawal of PPI therapy in patients who did not have a firm physiologic diagnosis. Asking the patient to keep a symptom diary may help.

Lack of a significant response to PPI therapy should cast doubt on the diagnosis of GERD and warrant exploration for an alternative cause of the symptoms (eg, eosinophilic esophagitis, bile reflux, sinus disease, dysmotility). The possibility that the patient was not given an optimal trial of a PPI must also be considered: eg, the dose may have been inadequate, the timing of administration may have been suboptimal (not preprandial), or the patient may have been taking over-the-counter NSAIDs.

GERD is so prevalent in the general population that we must train ourselves to consider the possibility that, even if totally relieved by PPI therapy, the symptoms might be associated with aggravating comorbid conditions such as obstructive sleep apnea, Raynaud phenomenon, drugs that can decrease the tone of the lower esophageal sphincter, or even scleroderma.

Finally, in patients who have had a less-than-total response to full-dose PPI therapy and have had other diagnoses excluded, we shouldn’t forget the value of adding appropriately timed histamine 2 receptor antagonist therapy (and asking the patient about use of medications that can exacerbate symptoms).

Even the diseases we deal with every day sometimes warrant a second look.

Next Article: